Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 18, NWS Des Moines, IA

March 13, 2008Lucas County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 13, 2008, 9:25 AM CDT for Lucas County, Iowa. It took effect at Mar 13, 2008, 2:10 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2008, 9:25 AM CDT (14:25 UTC)
In effect from
Mar 13, 2008, 2:10 PM CDT
Expired
Mar 13, 2008, 8:20 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chariton River near Chariton (CHTI4).

Action stage
16 ft
Minor stage
19.5 ft
Moderate stage
26 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 131425
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
925 AM CDT THU MAR 13 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE CHARITON RIVER...

.THE COMBINATION OF THE RECENT WARM WEATHER AND RUNOFF FROM THE SNOWMELT HAS CAUSED ICE TO ACCUMULATE ALONG THE CHARITON RIVER NEAR CHARITON. MINOR FLOODING IS ANTICIPATED THROUGH THIS AFTERNOON AND THEN IS EXPECTED TO SLOWLY FALL.
 
IAC117-141425-
/O.NEW.KDMX.FL.W.0018.080313T1910Z-080315T0518Z/
/CHTI4.1.ER.080313T1910Z.080313T2100Z.080314T0518Z.NO/
925 AM CDT THU MAR 13 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  8:15 AM THURSDAY THE STAGE WAS 14.6 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THURSDAY AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 15.2 FEET BY LATE THURSDAY AFTERNOON. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY AFTER MIDNIGHT FRIDAY.

$$
S
2 follow-up statements
000 
WGUS43 KDMX 131548 CCA
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
1048 AM CDT THU MAR 13 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE CHARITON RIVER...

.THE COMBINATION OF THE RECENT WARM WEATHER AND RUNOFF FROM THE
SNOWMELT HAS CAUSED ICE TO ACCUMULATE ALONG THE CHARITON RIVER NEAR
CHARITON. MINOR FLOODING IS ANTICIPATED THROUGH THIS AFTERNOON AND
THEN IS EXPECTED TO SLOWLY FALL.
 
IAC117-141425-
/O.NEW.KDMX.FL.W.0018.080313T1910Z-080315T0518Z/
/CHTI4.1.ER.080313T1910Z.080313T2100Z.080314T0518Z.NO/
925 AM CDT THU MAR 13 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CHARITON RIVER AT CHARITON.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  8:15 AM THURSDAY THE STAGE WAS 14.6 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THURSDAY AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 15.2 FEET BY LATE THURSDAY AFTERNOON. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY AFTER MIDNIGHT FRIDAY.

$$
S
000 
WGUS83 KDMX 140120
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
820 PM CDT THU MAR 13 2008

...THE FLOOD WARNING HAS BEEN CANCELLED FOR THE CHARITON RIVER...

IAC117-140150-
/O.CAN.KDMX.FL.W.0018.000000T0000Z-080315T0518Z/
/CHTI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
820 PM CDT THU MAR 13 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR
  THE CHARITON RIVER AT CHARITON.
* AT  7:45 PM THURSDAY THE STAGE WAS 13.5 FEET. 
* FLOOD STAGE IS 15.0 FEET. 
* FORECAST...THE RIVER CRESTED THIS MORNING AT 14.7 FEET.  THE 
  RIVER WILL CONTINUE TO FALL.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 13, 6:38 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 13, 6:38 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
638 AM CDT THU MAR 13 2008

.UPDATED AVIATION DISCUSSION.

.DISCUSSION...
QUIET WX TDA AS WE ARE IN BETWEEN SYS WITH MILD PAC AIR OVR THE
AREA.  FIRST CONCERN IS WITH THE SYS NOW NEAR 46N/132W AND THE
HANDLING BY THE MDLS.  FOR THE MOST PART...HNDLG IS FAIRLY
CONSISTENT WITH THE NAM CLEARLY THE OUTLIER HERE.  NAM CLOSES OFF H5
LOW AND TRACKS IT ACRS IA AND SEEMS TO BE WAY OVER DONE ON THE
MOISTURE INFLOW INTO THE SYS.  AS A RESULT A LARGE BULLSEYE OF PCPN
DEVELOPS IN THE TROWL ALNG THE H7 FNT...HENCE THE FCST OF 26 INCH
SNOWFALL.  FEEL THE ENS-GFS IS LKLY THE BEST WAY TO GO ATTM AND
LEANED THAT WAY.  WENT WITH A SIG INC IN POPS FOR FRI INTO ERY
SAT...BUT KEPT AMTS DOWN.  WILL START OUT AS -RN...BUT SHOULD SEE IT
TRANSITION INTO -SN DURG THE NGT FRI.  DONT EXPECT TO SEE AMOUNTS
ALL THAT GREAT.  NEXT WX SYS FOR SUN NGT INTO TUE IS A BIT COOLER
THAN IT APPEARED YESTERDAY.  FEEL THERE WILL BE A STRONG PUSH OF
WARM AIR...WITH IT LKLY TO BE WARMER THAN THE CUR GFS INDCTS.
SHOULD BE A WET SYS WITH PRETTY GOOD RAFL OVR THE SERN HLF OF IA AND
WUD NOT BE SURPRISED TO SEE A LARGE AREA OF 1+ INCH AMTS.  DECENT
DEFORMATION SNOW IS QUITE LKLY OVR THE NWRN PART OF THE CWA.
OVERALL ACTIVE PATTERN APPEARS TO BE IN ORDER FOR SOME TIME TO COME
WITH THE STRONG PAC JET AND FLOW BCMG FLATTER.  DECENT SUGGESTION OF
PTRN GOING INTO A -PNA PATTERN...WHICH SUPPORTS THIS THINKING.

&&

.AVIATION...13/18Z
A WEAK SHORTWAVE WILL PASS TO THE NORTH OF IOWA TONIGHT BUT A
DISTURBANCE IN THE FLOW WILL LIKELY KICK OFF SOME SHOWERS...MAINLY
OVER SRN MN BUT THESE MAY DRIFT INTO NRN IA...MAINLY AFFECTING KMCW
AND KALO.  SAT PIX SHOWING SOME ACCAS IN SDKTA AND WRN MN WITH THIS
FEATURE WHICH INDICATES SOME INSTABILITY...PROMPTING ME TO PUT A
TEMPO IN FOR SOME VERY LIGHT SHOWERS.  VFR COND XPTD THROUGH 02Z
THEN MVFR/LCL IFR ASSOCIATED WITH SHOWERS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...MS MAR 08
SHORT TERM/AVIATION...FAB
Hazardous weather outlook, Mar 13, 5:50 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
550 AM CDT THU MAR 13 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
550 AM CDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SOME RIVERS IN CENTRAL IOWA REMAIN ICE COVERED AND WITH THE WARM
UP EXPECTED TO LAST THROUGH FRIDAY...THERE WILL BE CONTINUED SNOW MELT
AND THE POTENTIAL FOR ICE JAM FLOODING. A FEW RIVERS HAVE RISEN TO
AT OR ABOVE FLOOD STAGE.  FOR ADDITIONAL INFORMATION PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF FLOODING WILL CONTINUE INTO THE WEEKEND AS WARMER
TEMPERATURES RESULT IN RAPID SNOW MELT ACROSS NORTHERN IOWA THERE
IS STILL SOME POTENTIAL FOR ICE JAM FLOODING AS WELL. IN ADDITION
ADDI TIONAL PRECIPITATING IS EXPECTED LATE FRIDAY INTO EARLY
SATURDAY...AND AGAIN SUNDAY NIGHT INTO TUESDAY. THERE IS SOME
POSSIBILITY FOR A SIGNIFICANT SNOW ACCUMULATION OVER THE NORTHWEST
THIRD OF IOWA MONDAY NIGHT.  FOR ADDITIONAL INFORMATION PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF ICE
JAMMING OR FLOODING WOULD BE APPRECIATED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:45 PM CDTRiver Flood WarningDMXMahaska5 days
Mar 13, 2:44 AM CDTRiver Flood WarningDMXWebster50 hr
Mar 13, 10:34 AM CDTRiver Flood WarningDMXBlack Hawk, Butler6 days

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.